Alert archive / North Carolina / High Wind Warnings in 2013
High Wind Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Feb 19, 2013, 3:41 PM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Feb 20, 2013, 12:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2013, 3:41 PM EST (20:41 UTC)
- In effect from
- Feb 20, 2013, 12:00 AM EST
- Expired
- Feb 20, 2013, 2:56 PM EST
- In force
- 15 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187 WWUS71 KRNK 192041 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 341 PM EST TUE FEB 19 2013 ...ANOTHER SHOT OF STRONG WINDS TONIGHT AND WEDNESDAY MORNING.... .COLDER AIR SURGES IN TONIGHT BEHIND A COLD FRONT. THE PRESSURE GRADIENT BETWEEN THE DEEPENING LOW OVER SOUTHEAST CANADA AND THE ARCTIC HIGH ACROSS THE UPPER MIDWEST WILL BE TIGHT ENOUGH TO YIELD WIND GUSTS OVER 45 MPH TONIGHT INTO WEDNESDAY MORNING. THE GRADIENT RELAXES WEDNESDAY AFTERNOON. NCZ001-018-VAZ015-200445- /O.NEW.KRNK.HW.W.0005.130220T0500Z-130220T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 341 PM EST TUE FEB 19 2013 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY. * LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THE STRONGEST WINDS SHOULD ARRIVE BETWEEN MIDNIGHT AND 900 AM. * IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. && $$ NCZ002-VAZ010>014-016>020-022-200445- /O.NEW.KRNK.WI.Y.0009.130220T0500Z-130220T1700Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM 341 PM EST TUE FEB 19 2013 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY. * LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST OF THE BLUE RIDGE. * HAZARDS...STRONG WIND GUSTS * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...STARTING AFTER MIDNIGHT AND LASTING INTO LATE WEDNESDAY MORNING. * IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND POSSIBLE POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 15 ABOVE ELSEWHERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4. && $$
4 follow-up statements
077 WWUS71 KRNK 200214 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 914 PM EST TUE FEB 19 2013 ...ANOTHER SHOT OF STRONG WINDS OVERNIGHT INTO WEDNESDAY MORNING.... .COLDER AIR SURGES IN BEHIND A COLD FRONT OVERNIGHT. THE PRESSURE GRADIENT BETWEEN THE DEEPENING LOW OVER SOUTHEAST CANADA AND THE ARCTIC HIGH ACROSS THE UPPER MIDWEST WILL BE TIGHT ENOUGH TO YIELD WIND GUSTS OVER 45 MPH TONIGHT INTO WEDNESDAY MORNING. THE GRADIENT RELAXES WEDNESDAY AFTERNOON. NCZ001-018-VAZ015-201015- /O.CON.KRNK.HW.W.0005.130220T0500Z-130220T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 914 PM EST TUE FEB 19 2013 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... * LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THE STRONGEST WINDS SHOULD ARRIVE BETWEEN MIDNIGHT AND 900 AM. * IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. && $$ NCZ002-VAZ010>014-016>020-022-201015- /O.CON.KRNK.WI.Y.0009.130220T0500Z-130220T1700Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM 914 PM EST TUE FEB 19 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST WEDNESDAY... * LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST OF THE BLUE RIDGE. * HAZARDS...STRONG WIND GUSTS * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...STARTING AFTER MIDNIGHT AND LASTING INTO LATE WEDNESDAY MORNING. * IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND POSSIBLE POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 15 ABOVE ELSEWHERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. && $$
068 WWUS71 KRNK 201007 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 507 AM EST WED FEB 20 2013 ...GUSTY WEST WINDS TO CONTINUE INTO THE MORNING HOURS TODAY.... .A TIGHT PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE AREA ACROSS THE NORTHEAST U.S. AND STRONG HIGH PRESSURE ADVANCING SOUTHEAST FROM THE CENTRAL CANADIAN PROVINCES CONTINUES TO BRING STRONG...GUSTY WEST WINDS TO THE REGION. THE STRONGEST WINDS WILL BE REALIZED AT THE HIGHER ELEVATIONS...ESPECIALLY THOSE ABOVE 3500 FEET WHERE SOME GUSTS WILL EXCEED 60 MPH THROUGH 10 AM EST. NCZ001-018-VAZ015-201700- /O.CON.KRNK.HW.W.0005.000000T0000Z-130220T1700Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 507 AM EST WED FEB 20 2013 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS. * HAZARDS...DAMAGING WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THE STRONGEST WINDS ARE EXPECTED THROUGH 9 AM EST. * IMPACTS...DOWNED TREES WILL LEAD TO SCATTERED POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. && $$ NCZ002-VAZ010>014-016>020-022-201700- /O.CON.KRNK.WI.Y.0009.000000T0000Z-130220T1700Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM 507 AM EST WED FEB 20 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...HIGHER ELEVATIONS AND ADJACENT HIGH VALLEYS WEST OF THE BLUE RIDGE. * HAZARDS...STRONG WIND GUSTS * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH. * TIMING...THROUGH THE MORNING HOURS. * IMPACTS...ISOLATED DOWNED TREES AND LIMBS...AND SPOTTY POWER OUTAGES. * WIND CHILLS...ZERO TO 5 ABOVE IN THE HIGHER ELEVATIONS. 5 TO 15 ABOVE ELSEWHERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTING OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. && $$ RAB
542 WWUS71 KRNK 201614 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1114 AM EST WED FEB 20 2013 ...STRONG WIND GUSTS CONTINUE THIS AFTERNOON.... .A TIGHT PRESSURE GRADIENT BETWEEN A DEPARTING LOW PRESSURE AREA ACROSS THE NORTHEAST U.S. AND STRONG HIGH PRESSURE ADVANCING SOUTHEAST FROM THE CENTRAL CANADIAN PROVINCES CONTINUES TO BRING STRONG...GUSTY WEST WINDS TO THE REGION. THE STRONGEST WINDS WILL BE REALIZED AT THE HIGHER ELEVATIONS...ESPECIALLY THOSE ABOVE 3500 FEET WHERE SOME GUSTS WILL EXCEED 60 MPH TODAY. NCZ002-VAZ010>014-016>020-022-201715- /O.CAN.KRNK.WI.Y.0009.000000T0000Z-130220T1700Z/ ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE- INCLUDING THE CITIES OF...SPARTA...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM 1114 AM EST WED FEB 20 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS MAY STILL GUST TO 40 MPH THIS LATE MORNING AND AFTERNOON. $$ NCZ001-018-VAZ015-202200- /O.EXT.KRNK.HW.W.0005.000000T0000Z-130220T2200Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 1114 AM EST WED FEB 20 2013 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * LOCATIONS...THE HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON HIGHLANDS. * HAZARDS...STRONG WIND GUSTS. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 60 MPH. * TIMING...THE STRONGEST WINDS ARE EXPECTED LATE THIS MORNING AND EARLY AFTERNOON. * IMPACTS...SOME DOWNED TREES AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. WIND GUSTS OF 58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT WIND DAMAGE OR ESTIMATED WIND GUSTS TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. && $$
750 WWUS71 KRNK 201956 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EST WED FEB 20 2013 NCZ001-018-VAZ015-202100- /O.CAN.KRNK.HW.W.0005.000000T0000Z-130220T2200Z/ ASHE-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY 256 PM EST WED FEB 20 2013 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH WIND WARNING. WINDS MAY STILL GUST TO 45 MPH AT TIMES THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Feb 19, 12:55 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Feb 19, 12:55 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EST TUE FEB 19 2013 .SYNOPSIS... A COLD FRONT WILL WORK EAST ACROSS THE AREA THIS AFTERNOON. MOST OF THE MOISTURE WILL BE GONE ALONG THE FRONT. CANADIAN HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY BRINGING COLD TEMPERATURES AND GUSTY WINDS TO THE REGION. ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH THE NEXT THREAT OF PRECIPITATION...POSSIBLY WINTER WEATHER ONCE AGAIN. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1215 PM EST TUESDAY... COLD FRONT NOW ENTERING THE MOUNTAINS AND STILL GETTING SW FLOW AHEAD OF IT AND POOLING OF HIGHER DEWPOINTS TO CREATE A FEW SHOWERS FROM THE NC MTNS NORTHEAST ALONG AND EAST OF I-81. LOCAL WRF AND LATEST RAP/RUC ARE SHOWING A GOOD RESEMBLANCE TO THIS TREND...TAKING THE SHOWERS IN THE PIEDMONT AND EXITING THEM BY 2-3 PM...WHILE KEEPING ISOLATED TO SCATTERED SHOWERS ELSEWHERE UNTIL FROPA. THINK MOST AREAS ALONG/AHEAD OF THE FRONT COULD SEE A SHOWER THIS AFTERNOON. QPF AMOUNTS WILL BE LIGHT AROUND A TENTH OF AN INCH OR LESS. THERE STILL ARE SOME POCKETS OF COLDER AIR IN THE SOUTHWEST VA MTNS AND ALLEGHANY HIGHLANDS WHICH COULD ALLOW FOR SOME SNOWFLAKES...BUT AGAIN LIGHT AMOUNTS. KEPT FORECAST HIGHS SIMILAR TO PREVIOUS FORECAST BUT COOLED IT SOME OVER THE FAR WRN CWA AS 8H TEMPS FALL INTO THE -3 TO -5C RANGE BY EVENING. LOOKING AT THE WINDS...AN ADVISORY MAY HAVE TO BE ISSUED FOR THE NC MTNS/FAR SW VA MTNS FOR THIS EVENING AND INTO WEDNESDAY AS THE PRESSURE RISES BEHIND THE FRONT ARE SUBSTANTIAL ENOUGH TO BRING A FEW GUSTS OVER 45 MPH. MODELS SHOW A BIT OF A LULL AFTER THIS...THEN PICK UP THE 8H WINDS AGAIN LATER TONIGHT INTO MID MORNING WEDNESDAY. WILL HASH OUT THE DETAILS ON THIS WITH OUR NORMAL AFTERNOON FORECAST THAT SHOULD COME OUT BY 4 PM. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 400 AM EST TUESDAY... STRONG WEST TO NORTHWEST FLOW WILL CONTINUE ACROSS THE REGION IN THE WAKE OF TODAY/S COLD FRONTAL PASSAGE AS A TIGHT PRESSURE GRADIENT REMAINS OVER THE AREA. GUIDANCE IS SUGGESTING 850 MB WINDS AROUND 50 TO 55 KTS AROUND SUNRISE. RIDGE TOP GUSTS ACROSS THE NORTHERN MOUNTAINS OF NORTH CAROLINA...NORTHWEST ALONG THE CREST OF THE BLUE RIDGE MAY BE IN THE 45 TO 55 MPH RANGE THROUGH THE MORNING. ELSEWHERE ACROSS THE MOUNTAINS...GUSTS OF 30 TO 40 MPH WILL BE MORE COMMON. ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA...15 TO 20 MPH WILL BE THE NORM. OTHER THAN SOME LINGERING UPSLOPE SNOW SHOWERS ACROSS WESTERN GREENBRIER COUNTY...NO PRECIPITATION AND LIMITED CLOUD COVER IS EXPECTED THROUGHOUT THE DAY. BY THE AFTERNOON...WIND GUSTS WILL AVERAGE 10 MPH SLOWER THAN THOSE OF THE MORNING HOURS. TUESDAY EVENING...THE PRESSURE GRADIENT SLACKENS A BIT BUT GUSTS OF 15 TO 25 MPH WILL STILL BE COMMON IN THE MOUNTAINS THROUGH AT LEAST MIDNIGHT. EAST OF THE BLUE RIDGE...WINDS WILL TREND LIGHT FROM THE NORTHWEST. ON THURSDAY...THE CENTER OF SURFACE HIGH PRESSURE MOVES OVER PENNSYLVANIA. ITS ASSOCIATED RIDGE AXIS WILL START TO HEAD SOUTH ALONG THE LEE OF THE APPALACHIANS. THIS FEATURE WILL STILL BE IN PLACE THURSDAY NIGHT WHEN AN AREA OF LOW PRESSURE IN THE SOUTHERN STREAM MOVES THROUGH THE GULF COAST STATES AND ITS ASSOCIATED PRECIPITATION BEGINS TO OVERRUN THE AREA. THIS WILL RESULT IN THE DEVELOPMENT OF A WEDGE THURSDAY NIGHT THAT WILL GREET THE FALLING PRECIPITATION. MODEL GUIDANCE IS VARIABLE CONCERNING THE LOW LEVEL THERMAL PROFILE. THESE VARIATIONS ALLOW FOR THE POTENTIAL OF RAIN...FREEZING RAIN...OR SLEET ACROSS THE REGION LATE THURSDAY NIGHT THROUGH THE FORENOON ON FRIDAY. MADE USE OF A MODEL BLEND OF THE GFS AND NAM DURING THE LATE THURSDAY NIGHT TIME PERIOD AND FOLLOWED TOP DOWN WINTER WEATHER PROCEDURES TO YIELD A SOLUTION THAT OFFERS A RAIN/SLEET ONSET THAT TRANSITIONS TO A RAIN/FREEZING RAIN BY FRIDAY MORNING. TO ADD TO FORECAST CHALLENGE...WE ALSO WILL BE WATCHING A NORTHERN STREAM SYSTEM THAT WILL BE MOVING THROUGH THE GREAT LAKES BY MIDDAY FRIDAY. ITS ASSOCIATED WARM FRONT WILL BE IN THE VICINITY OF THE NORTHERN HALF OF THE FORECAST AREA. BOTH THIS NORTHERN SYSTEM AND THE SOUTHERN STEAM SYSTEM OFFER TO GIVE THE AREA MAINLY RAIN FROM LATE MORNING FRIDAY THROUGH FRIDAY AFTERNOON. BY FRIDAY NIGHT...THE INFLUENCE OF THE NORTHERN STREAM SYSTEM WILL HAVE EXITED THE REGION...AND THE SOUTHERN STREAM SYSTEM WILL BE TO OUR EAST. HOWEVER...A SECOND SOUTHERN STREAM SYSTEM WILL BE HEADING INTO THE CAROLINAS BY LATE FRIDAY NIGHT...AND ALLOW FOR A RAIN/FREEZING RAIN FORECAST FOR THE REGION. TEMPERATURES THROUGH THE PERIOD WILL TREND MILDER AS THE LOW LEVEL FLOW BECOMES SOUTHWEST BY THURSDAY NIGHT...AND REMAINS THAT WAY THROUGH FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 321 PM EST MONDAY... THE 12Z ECMWF REMAINS CONSISTENT WITH PREVIOUS RUNS WITH OVERRUNNING MOISTURE THURSDAY NIGHT...INSITU WEDGE FRIDAY INTO SATURDAY AND...HIGH PRESSURE SUNDAY AND MONDAY. THE 12Z GFS IS CONSISTENT THURSDAY NIGHT INTO FRIDAY NIGHT. SATURDAY AND SATURDAY NIGHT...THE GFS CREATES A VERY COMPLICATED WEATHER PATTERN THAT WOULD BRING MORE RAIN TO THE AREA. SINCE THIS IS A NEW SCENARIO...I HAVE LOW POPS IN FOR SATURDAY BUT PRIMARILY WENT WITH THE ECMWF SOLUTION FOR THIS FORECAST PACKAGE. SURFACE HIGH PRESSURE WILL BE OVERRUN WITH WARM MOIST AIR THURSDAY NIGHT INTO FRIDAY. RAIN FALLING OVERNIGHT WILL ENHANCE AN INSITU WEDGE...KEEPING MOST OF THE AREA DAMP AND CHILLY INTO FRIDAY POSSIBLY SATURDAY. THIS RAIN WILL ALSO BE FALLING INTO A VERY DRY AIR MASS. EVAPORATIVE COOLING ALONG EASTERN SLOPES OF THE BLUE RIDGE AND IN SOME MOUNTAIN VALLEYS SUCH AS THE GREENBRIER...NEW RIVER AND SOUTHERN SHENANDOAH...COULD HAVE ICE FROM FREEZING RAIN EARLY FRIDAY MORNING. FORECAST SOUNDINGS CONTINUE TO PROFILE FREEZING RAIN BUT LIKE YESTERDAY...ARE A LITTLE WARMER AND THE DURATION IS LIMITED TO 4AM-10AM FRIDAY. CONVECTION ACROSS THE SOUTHEASTERN USA MAY ROB SOME OF OUR MOISTURE...LIMITING ICE ACCRETIONS TO UNDER A TENTH OF AN INCH ALONG THE BLUE RIDGE AND A GLAZING IN MOUNTAIN VALLEYS. FRIDAY NIGHT INTO SATURDAY...THE GULF LOW SHOULD TRACK ALONG THE SOUTHEAST USA...THEN OFF THE CAROLINA COAST. COOL DAMP CONDITIONS COULD LINGER INTO SATURDAY BUT WARM ENOUGH TO KEEP PRECIPITATION AS RAIN. THIS LOW MOVES OFF THE COAST SATURDAY NIGHT....BREAKING THE WEDGE...IF IT IS STILL IN THE REGION. HIGH PRESSURE WILL THEN KEEP THE REGION DRY UNTIL MONDAY NIGHT WHEN THE NEXT SYSTEM TRACKS TO THE EAST COAST. AREAS WITHIN THE WEDGE WILL HAVE A VERY SMALL DIURNAL CURVE IN TEMPERATURES THURSDAY NIGHT INTO SATURDAY. TEMPERATURES COULD BE STUCK IN THE 30S IN THE WEDGE WHILE MID 40S TO LOWER 50S ARE POSSIBLE OUTSIDE THE WEDGE. TEMPERATURES ARE EXPECTED TO WARM ABOVE NORMAL SUNDAY AND MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... .AS OF 1230 PM EST TUESDAY... COLD FRONT ENTERING WESTERN PORTION OF THE AREA ATTM WITH MAIN BATCH OF PCPN FROM THIS MORNING EXITING STAGE RIGHT. SOME SYNOPTIC SHOWERS WILL LINGER AHEAD OF THE FRONT AND THEN TRANSITION TO UPSLOPE SHOWERS AS FLOW GRADUALLY VEERS TO A NWLY DIRECTION. EXPECT PCPN EAST OF THE BLUE RIDGE WILL END BEFORE PTYPE BECOMES AN ISSUE. FOR KLWB/KBLF MAINLY -SHSN AND KBCB A MIX BEFORE ENDING. KDAN LOOKS TO BE IN THE SOUP FOR A BIT BEFORE THEY CLEAR OUT AS WINDS PICK UP TOWARD 21Z. OTHERWISE...EXPECT KROA...KLYH...AND DAN WILL BE VFR AFTER 00Z. KBLF AND KLWB WILL STAY MVFR THROUGH TONIGHT DUE TO CIGS BUT KBLF SHOULD GO VFR AFTER DAYBREAK AS SYNOPTIC MOISTURE DRIES A BIT. KBCB WILL BE IN THE MIDDLE AS USUAL WITH CONDITIONS NOT AS BAD AS KLWB/KBLF BUT NOT AS GOOD AS KROA ET AL FURTHER EAST. 850MB WINDS WILL DEFINITELY BE ON THE INCREASE AS THEY SWING AROUND TO THE NW TONIGHT. MODEL SOUNDINGS INDICATE THE POTENTIAL FOR SOME DECOUPLING AND LOSS OF MOMENTUM TRANSFER WHILE MOS GUIDANCE SHOWS A PRETTY GOOD SIGNAL FOR WINDS TO STAY UP. BELIEVE KLYH AND KDAN WILL NOT SEE STRONG WINDS TONIGHT AND EXPECT GUSTS TOMORROW TO BE AOB 25KT. WILL KEEP WIND UP AT OTHER SITES BUT HAVE LESS CONFIDENCE IN HOW PERSISTENT THE STRONGER SUSTAINED WINDS AND GUSTS WILL BE. .EXTENDED AVIATION DISCUSSION... HIGH PRESSURE WILL THEN BUILD IN THURSDAY ALLOWING FOR VFR WEATHER. ANOTHER FRONTAL SYSTEM WITH THE NEXT ROUND OF PRECIP WILL ARRIVE THURSDAY NIGHT AND FRIDAY WITH MORE MVFR/IFR CONDITIONS POSSIBLE AND SOME GUSTY WINDS. THIS MAY BE FOLLOWED BY ANOTHER IMPULSE HEADING NE FROM THE GULF COAST AREA ALONG THE RESIDUAL FRONT ON SATURDAY WHICH MAY LINGER LOW FLYING CONDITIONS INTO SATURDAY NIGHT. HIGH PRESSURE BUILDS IN FOR SUNDAY WITH VFR CONDITIONS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB/WP NEAR TERM...RAB/WP SHORT TERM...DS LONG TERM...RCS AVIATION...MBS/RAB
Hazardous weather outlook, Feb 19, 10:06 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1006 AM EST TUE FEB 19 2013 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-201515- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 1006 AM EST TUE FEB 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WEST WINDS WILL GUST UP TO 45 MPH OVER THE RIDGES AND JUST SOUTHEAST OF THEM TONIGHT. A POTENTIAL FOR GUSTS TO 50 MPH IS NOT OUT OF THE QUESTION...AND A WIND ADVISORY MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ACCUMULATIONS OF ICE WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>035-043>047-058-059-201515- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1006 AM EST TUE FEB 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FREEZING RAIN AND SLEET WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. SOME ICE ACCUMULATIONS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 19, 9:45 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST TUE FEB 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM SNOW MILLBORO 37.97N 79.60W
02/19/2013 M2.0 INCH BATH VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1300629
MBSLocal storm report, Feb 19, 12:24 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EST TUE FEB 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM SNOW QUINWOOD 38.06N 80.70W
02/19/2013 E1.0 INCH GREENBRIER WV DEPT OF HIGHWAYS
&&
EVENT NUMBER RNK1300630
KMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:41 PM EST | Wind Advisory | RNK | Alleghany | 20 hr |
| Feb 19, 5:43 AM EST | Special Weather Statement | RNK | Giles | 47 min |
Nearby
High Wind Warnings in North Carolina, 2013High Wind Warnings in Virginia, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.